MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD BLUE

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD BLUE
Model Number 48645B-04
Medical Device Problem Code Misfire (2532)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Isi has not received the stapler 45 reload for evaluation.Therefore, the root cause of the customer reported failure mode has not been determined.A follow-up mdr will be submitted if additional information is obtained.A review of the site's complaint history does not show any additional complaints related to this product and/or this event.A review of the system log for system (b)(4) on the reported event date of (b)(6) 2021 was performed.Per logs, it was confirmed that a blue stapler 45 reload (pn 48645b-04/ lot # l90210510 0556) was used with a stapler 45 instrument (pn 470298-12/ lot # t10190225 0058.The blue stapler 45 reload is a single use accessory.Based on the information provided at this time, this complaint is being reported due to the following conclusion: it was alleged that the staple line was incomplete as a result of a tissue being pushed with no claim or evidence of mishandling/misuse.Missing staples may contribute to an incomplete staple line.If not recognized during the procedure, medical intervention, including additional surgical procedures, may be required in the event that the staples are not delivered from the reload.At this time, it is unknown what caused the event to occur.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that during a da vinci-assisted esophagectomy transthoracic - chest anastomosis surgical procedure, there was a blockage of the stapler 45 at the end of the cut during the second stapling.The cutting and stapling was completed correctly, as the partial stapling had covered the whole part of the tissue to be stapled (less than 45mm).The stapler 45 was removed without any problem.There was no bleeding and no patient or material damage.The blade of the blue refill pushed a bunch of staples already anchored in the tissue.The procedure was completed with no report of patient harm, adverse outcome or injury.Intuitive surgical, inc.(isi) followed up with the initial reporter on 7-dec-2021 and obtained the following additional information: the customer did not provide any information as there were no serious issues or injuries.
 
Additional Manufacturer Narrative
Additional information can be found in the following fields: g3, g6, h2, h10.D15- a review of the dsp logs for the stapler 45 associated with this event has been performed by an intuitive surgical, inc.(isi) failure analysis engineer.Dsp logs show that pn 470298-12, lot t10190225-0058 was installed 3 times and fired two reloads (both blue).The first blue reload firing by this instrument was completed per the logs.The reload with pn 48645b-04, lot l90210510-0556 was the second reload fired by the stapler instrument.Firing of this reload resulted in a firing failure at 98% completion.It is not possible to know the root cause based on logs alone, however, in the complaint, it is mentioned that ¿the blade of the blue reload pushed a bunch of staples already anchored in the tissue, following the first stapling.¿ this indicates the user fired across a previous staple line, which is a likely contributor to the firing failure.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45 RELOAD BLUE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key13085607
Report Number2955842-2021-11815
Device Sequence Number17623731
Product Code GDW
UDI-Device Identifier10886874112875
UDI-Public(01)10886874112875(10)L90210510
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 12/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48645B-04
Device Catalogue Number48645B
Device Lot NumberL90210510 0556
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/02/2021
Supplement Date Received by Manufacturer03/02/2021
Initial Report FDA Received Date12/26/2021
Supplement Report FDA Received Date04/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/06/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown